Call Recovery Ranger for help today. +1-866-256-2052 Helpline Information

What Drugs Cause Twitching?

Mark Halsey
Chief Editor of - Cleanbreak Recovery

Mark Halsey is a licensed therapist, founder, and chief editor of Clean Break Recovery. With over a decade of addiction treatment experience, Mark deeply understands...Read more

Twitches and spasms can be caused by a variety of factors, from stress to exercise, but in some cases, they can be a sign of a more serious underlying condition. In this article, we will explore the drugs that can cause twitching, their side effects, and possible treatments. So, if you are wondering what drugs cause twitching and how to address them, keep reading for all the answers.

What Drugs Cause Twitching?

Medications That Can Cause Twitching

Some medications can have twitching as a side effect. These medications usually affect the nervous system, and include anti-seizure drugs, antipsychotics, and antidepressants. Common drugs in these categories that can cause twitching are carbamazepine, lithium, risperidone, and bupropion. It is important to speak to a doctor before stopping any medications, as stopping medications abruptly can be dangerous.

Anti-Seizure Medications

Anti-seizure medications, also known as anticonvulsants, are used to treat epilepsy and other seizure disorders. They work to stabilize electrical activity in the brain. Common anticonvulsants that can cause twitching are carbamazepine and phenytoin. Twitching can occur as a result of a sudden decrease or increase in the dosage of these medications, or when the medication is stopped abruptly.

Antipsychotics

Antipsychotics are medications used to treat psychosis, a mental disorder that affects the way a person thinks, feels, and behaves. Common antipsychotics that can cause twitching are risperidone, olanzapine, haloperidol, and quetiapine. Twitching can occur when the medication is first started, or when the dosage is changed.

Antidepressants

Antidepressants are medications used to treat depression and other mood disorders. Common antidepressants that can cause twitching are bupropion, citalopram, fluoxetine, and sertraline. Twitching can occur when the medication is first started, or when the dosage is changed.

Antihistamines

Antihistamines are medications used to treat allergies and hay fever. Common antihistamines that can cause twitching are diphenhydramine, cetirizine, and loratadine. Twitching can occur when the medication is first started, or when the dosage is changed.

Muscle Relaxants

Muscle relaxants are medications used to treat muscle spasms, pain, and stiffness. Common muscle relaxants that can cause twitching are baclofen, cyclobenzaprine, and tizanidine. Twitching can occur when the medication is first started, or when the dosage is changed.

Side Effects of Twitching

The most common side effects of twitching are fatigue, headache, dizziness, and nausea. In some cases, twitching can lead to muscle cramps and pain. It can also cause difficulty sleeping and irritability. If twitching persists, it is important to speak to a doctor, as twitching may be a sign of a more serious medical condition.

Long-Term Effects of Twitching

Long-term twitching can lead to muscle weakness and decreased coordination. Twitching can also cause psychological distress, as the constant twitching can be embarrassing and uncomfortable. In some cases, the twitching may become more severe and cause more serious medical conditions.

Treating Twitching

If twitching is caused by a medication, the best treatment is to lower the dosage or stop taking the medication. If the twitching is caused by a medical condition, such as epilepsy, the doctor may prescribe a different medication or recommend lifestyle changes. In some cases, physical therapy may be recommended to help reduce the symptoms of twitching.

Top 6 Frequently Asked Questions

What Drugs Cause Twitching?

Answer: Many drugs can cause twitching, including those used to treat mental health conditions, such as antidepressants and antipsychotics. Stimulants, like caffeine, nicotine, and amphetamines, can also cause twitching. Other drugs that can cause twitching are anti-seizure medications, chemotherapy drugs, and medications used to treat Parkinson’s disease.

What Are the Symptoms of Drug-Induced Twitching?

Answer: The symptoms of drug-induced twitching vary depending on the drug causing it. Common symptoms include sudden muscle contractions, jerking movements, and facial spasms. Twitching can also be accompanied by numbness, tingling, or a pins-and-needles sensation. In severe cases, twitching can cause pain and muscle weakness.

How Long Does Drug-Induced Twitching Last?

Answer: The duration of drug-induced twitching depends on the drug causing it and the individual’s reaction to the drug. In some cases, twitching can last for a few days or weeks. In other cases, twitching can persist for months or even years. It is important to talk to a doctor if twitching persists or worsens.

Can Drug-Induced Twitching Be Dangerous?

Answer: Drug-induced twitching can be dangerous if it affects a person’s ability to move or function normally. Twitching can cause pain and muscle weakness, which can make it difficult for a person to perform everyday tasks. If twitching is accompanied by numbness or tingling, this could indicate nerve damage. It is important to talk to a doctor if twitching persists or worsens.

What Are the Treatments for Drug-Induced Twitching?

Answer: Treatment for drug-induced twitching depends on the drug causing it and the individual’s reaction to the drug. In some cases, the twitching can be reduced or eliminated by reducing or discontinuing the drug. In other cases, the twitching can be managed with medications, such as muscle relaxants or anticonvulsants. In severe cases, surgery or Botox injections may be necessary.

Can Drug-Induced Twitching Be Prevented?

Answer: Drug-induced twitching can be prevented by avoiding or reducing the amount of drugs known to cause twitching. It is also important to talk to a doctor about potential side effects of any medications that are prescribed. If twitching persists or worsens, it is important to talk to a doctor as soon as possible.

Drug-Induced Movement Disorders: DISCUS Sample 2

In conclusion, twitching is a common symptom of many different kinds of drugs, both legal and illicit. From prescription medications to recreational drugs, twitching can be caused by a variety of different substances. However, it is important to remember that twitching can also be a sign of other health conditions, so it is important to speak to a medical professional if you experience any unexplained twitching. With the right diagnosis and treatment, you can get back to feeling your best.

Mark Halsey is a licensed therapist, founder, and chief editor of Clean Break Recovery. With over a decade of addiction treatment experience, Mark deeply understands the complex needs of those struggling with addiction and utilizes a comprehensive and holistic approach to address them. He is well-versed in traditional and innovative therapies, including cognitive-behavioral therapy, motivational interviewing, and mindfulness-based interventions.

More Posts

Leave a Comment